Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 22, NWS Lincoln, IL

April 30, 2022Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 30, 2022, 5:24 PM CDT for Sangamon County, Illinois. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2022, 5:24 PM CDT (22:24 UTC)
Expired
Apr 30, 2022, 5:54 PM CDT
In force
30 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sangamon County, IL

The radar

The Lincoln radar (KILX), 36 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 5:33 PM CDTHAIL 13 E Chatham, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:46 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 402 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
402 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WUUS53 KILX 302224
SVRILX
ILC167-302315-
/O.NEW.KILX.SV.W.0022.220430T2224Z-220430T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
524 PM CDT Sat Apr 30 2022

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Central Sangamon County in central Illinois...

* Until 615 PM CDT.

* At 524 PM CDT, a severe thunderstorm was located near Chatham, or 9
  miles northeast of Virden, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Springfield around 530 PM CDT.
  Rochester around 540 PM CDT.

Other locations in the path of this severe thunderstorm include
Sherman, Riverton, Mechanicsburg and Williamsville.

This includes the following highways...
 Interstate 55 between mile markers 81 and 104, and between mile
markers 106 and 111.
 Interstate 72 between mile markers 96 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for central
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 800 PM CDT for central
Illinois.

&&

LAT...LON 3998 8955 3998 8949 3994 8948 3993 8941
      3992 8940 3992 8922 3988 8922 3974 8941
      3975 8942 3973 8942 3956 8966 3959 8977
TIME...MOT...LOC 2224Z 216DEG 41KT 3962 8970 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

25
2 follow-up statements
158 
WWUS53 KILX 302234
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
534 PM CDT Sat Apr 30 2022

ILC167-302315-
/O.CON.KILX.SV.W.0022.000000T0000Z-220430T2315Z/
Sangamon-
534 PM CDT Sat Apr 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN SANGAMON COUNTY...

At 534 PM CDT, a severe thunderstorm was located near Rochester, or
near Springfield, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Riverton and Mechanicsburg.

This includes the following highways...
 Interstate 55 between mile markers 89 and 90, and between mile
markers 93 and 97.
 Interstate 72 between mile markers 99 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for central
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3998 8949 3994 8948 3993 8941 3992 8940
      3992 8922 3988 8922 3975 8942 3966 8960
      3970 8966
TIME...MOT...LOC 2234Z 216DEG 41KT 3972 8961 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

25
742 
WWUS53 KILX 302254
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
554 PM CDT Sat Apr 30 2022

ILC167-302304-
/O.CAN.KILX.SV.W.0022.000000T0000Z-220430T2315Z/
Sangamon-
554 PM CDT Sat Apr 30 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SANGAMON COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for central
Illinois.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

LAT...LON 3998 8949 3994 8948 3993 8941 3992 8940
      3992 8922 3988 8922 3975 8942 3966 8960
      3970 8966
TIME...MOT...LOC 2252Z 216DEG 41KT 3991 8943 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:32 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 30, 2:32 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
232 PM CDT Sat Apr 30 2022

.SYNOPSIS...
Issued at 232 PM CDT Sat Apr 30 2022

Severe weather is expected this afternoon across central IL.
Thunderstorms are expected to form in central IL and move
northeast this afternoon. Eventually, this activity is expected to
develop into a line of thunderstorms and move east across east-
central IL late this afternoon and into the evening hours. An
active week is expected next week with periods of precipitation
and near to slightly below average temperatures.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 232 PM CDT Sat Apr 30 2022

Currently, we have a warm front lifting north of the area this
afternoon with an upper level low off to the west over IA and
broad, difluent flow over IL. The ILX 18Z sounding showed a strong
cap still in place, but that cap eroding and initiation is
starting to take place across the area ahead of the cold front.
The hi-res suite of models favor discrete cells developing into a
QLCS over the course of the day. As of 19Z, the effective shear
is around 50kts and MLCAPE is around 1000 J/kg in the
southwestern forecast area. Expect CAPE to still increase to the
1000-2000 J/kg realm and shear profiles to favor supercell
development initially. A Tornado Watch was recently issued for
nearly the entire forecast area through 8 PM. Based on the latest
guidance, expect the storms to have pushed off to the east into IN
by around 8 PM.

Winds have been breezy from the south today and expect them to
stay up tonight, with the cold front pushing through the area and
into IN this evening. Temps will be a bit cooler tomorrow with
increasing clouds and highs mostly in the 60s.

&&

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 232 PM CDT Sat Apr 30 2022

On Sunday night, the upper low will be to the north moving through
northern MI, with weak ridging approaching from the west. Expect
dry conditions with highs in the upper 60s early on Monday before
another upper wave moves in from the west. Severe weather is not
expected at this time with this system. However, the probability
of precipitation with this system is nearly 100% across the
entire area Monday night and early Tuesday.

The pattern stays active with another system moving across the
Southern Plains and into the mid MS River Valley by the end of the
week. There is a fair chance for severe weather with this system,
however it may stay to the south of central IL. Temperatures will
be near to slightly below average during this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1232 PM CDT Sat Apr 30 2022

MVFR cigs have developed across the area today. Expect
thunderstorm activity to develop within the next hour or so.
Expect MVFR cigs off and on today along with TSRA and perhaps MVFR
vis with the rain as well. The activity is expected to develop in
the PIA/SPI/BMI area and drift NE...and eventually develop into a
line of storms that will sweep east...affecting DEC and CMI as
well. The activity should clear the state by around 01Z. There
should be a period of clearing before MVFR cigs move into the area
towards morning. Winds stay up a bit from the SW tonight also.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Knutsvig
SHORT TERM...Knutsvig
LONG TERM...Knutsvig
AVIATION...Knutsvig
Hazardous weather outlook, Apr 30, 3:10 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
310 PM CDT Sat Apr 30 2022

ILZ028>031-037-038-042>046-048-051>057-061>063-066>068-071>073-
011100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-Marshall-
McLean-Menard-Moultrie-Peoria-Piatt-Richland-Sangamon-Shelby-
Stark-Tazewell-Vermilion-Woodford-
310 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected through sunset. Some of the
storms will be severe, capable of producing damaging wind gusts
in excess of 60 mph, hail, and possible tornadoes.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Additional thunderstorms are possible Monday night into Tuesday.
It is too early to determine the threat for severe weather at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely. West of I-57, activation is most
likely before 6 pm. Near and east of I-57, activation is most
likely between 4 pm and 8 pm.

ILZ027-036-040-041-047-049-050-011100-
Cass-Fulton-Knox-Mason-Morgan-Schuyler-Scott-
310 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are possible during the late afternoon,
with the threat diminishing by 6 pm. Some of the storms will be
strong to locally severe, capable of producing damaging wind
gusts in excess of 60 mph, hail, and a tornado or two.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Additional thunderstorms are possible Monday night into Tuesday.
It is too early to determine the threat for severe weather at this
time.

Lingering flooding on the Illinois River from Havana to Beardstown
is expected to subside during the second half of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon through 6 pm.

Geelhart

In the hours before

Special weather statement, Apr 30, 4:33 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Lincoln IL
433 PM CDT Sat Apr 30 2022

ILZ029>031-037-302200-
Tazewell-Marshall-Peoria-Woodford-
433 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of Marshall,
northwestern Woodford, north central Tazewell and northeastern Peoria
Counties through 500 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Peoria, or near Peoria, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Washington, Germantown Hills, Spring Bay and Bay View Gardens
  around 445 PM CDT.

Other locations in the path of this storm include Chillicothe,
Metamora, Rome and Washburn.

This includes the following highways...
 Interstate 39 between mile markers 28 and 40.
 Interstate 474 between mile markers 0 and 12.
 Interstate 74 between mile markers 86 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for central
Illinois.

&&

LAT...LON 4111 8934 4110 8905 4093 8905 4092 8904
      4060 8961 4071 8973
TIME...MOT...LOC 2133Z 223DEG 33KT 4070 8959

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:33 PM CDTSpecial Weather StatementILXMarshall27 min
Apr 30, 5:32 PM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford43 min
Apr 30, 5:48 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Tazewell57 min
Apr 30, 6:05 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Sangamon25 min
Apr 30, 6:29 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Moultrie, Sangamon, Shelby46 min
Apr 30, 6:34 PM CDTTornado WarningILXMcLean41 min
Apr 30, 6:58 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Macon, Moultrie, Piatt47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.